Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2003, 4:48 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 20, 2003, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 202148 SVRTOP KSC041-143-202215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 447 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 515 PM CDT * AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF TALMAGE...OR ABOUT 9 MILES NORTHWEST OF ABILENE...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED... NILES MANCHESTER TALMAGE STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3910 9748 3897 9748 3896 9715 3910 9714 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:38 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 20, 3:38 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 338 PM CDT WED AUG 20 2003 SHORT TERM CONCERNS ARE ISOLATED SEVERE THUNDERSTORMS THIS EVENING WITH ACTIVITY DEVELOPING IN AFTERNOON HEAT AND UNDER UPPER SHORT WAVE. THEN CHANCES FOR THURSDAY INTO THURSDAY EVENING AS FRONT DROPS ACROSS AREA. SATELLITE SHOWING DEVELOPING CU AND RADAR ECHOES INCREASING PAST FEW SCANS. WILL GO WITH SCATTERED THUNDERSTORMS FOR EASTERN TWO-THIRDS OF CWA AND MENTION ISOLATED SEVERE POSSIBLE WITH MAIN THREAT AS PAST FEW DAYS BEING DAMAGING WINDS. WITH LOSE OF AFTERNOON HEATING...AND SHORTWAVE PUSHING NORTHEAST...EXPECT THUNDERSTORMS TO DIMINISH DURING THE EVENING BUT GIVEN SOUTHERLY FLOW WILL KEEP A SLIGHT CHANCE CHANCE FOR AFTER MIDNIGHT ESPECIALLY OVER EAST CENTRAL COUNTIES. LOWS TONIGHT SIMILAR TO PAST NIGHTS...LOW 70S TO NEAR 75. FOR THURSDAY...FRONTAL BOUNDARY AND DIFFLUENT NORTHWEST FLOW ALOFT SHOULD GIVE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY IN THE AFTERNOON INTO THE NIGHT TIME HOURS. HIGHS FROM UPPER 90S FAR NORTH CENTRAL TO AROUND 102 DEGREES EAST CENTRAL. ON FRIDAY...SURFACE FLOW NORTH TO NORTHEAST...STILL WARM H850 MB TEMPS...WILL LOWER HIGHS INTO THE LOWER 90S FAR NORTHEAST TO MID 90S. FOR THE SATURDAY AND SUNDAY PERIOD...MODELS BUILDING RIDGE OVER CWA AND TREND...ECMWF H850 MB TEMPS WARMER WITH READINGS AROUND 22 TO 24 DEGREES WHILE MRF ABOUT 4 OR 5 DEGREES COOLER. GIVEN THE PAST TRENDS...FAVORING LEAVING HIGHS IN THE MID 90S SATURDAY AND MID TO UPPER 90S FOR SUNDAY. MODELS BEGIN TO BREAK DOWN RIDGE BY MONDAY MORNING WITH A SHORTWAVE AND ACCOMPANY SURFACE FRONT MOVING ACROSS THE NORTHERN PLAINS. FEELING IS BOUNDARY WILL STAY NORTH AT THIS TIME. STILL WARM ON MONDAY AHEAD OF IT...THEN WITH PERHAPS A FEW MORE CLOUDS AROUND...TEMPS TRENDED BACK ABOUT 3 OR 4 DEGREES TO THE LOWER TO MIDDLE 90S FOR TUESDAY AND WEDNESDAY. LATEST MRF WOULD HINT OF SOME PRECIP CHANCES FOR WED...DAY 7...BUT ECMWF LEADING INTO THIS PERIOD NOT AS CONVINCING WITH SHORT WAVE ENERGY THUS LEFT DRY. .TOP...NONE FRANTZ
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 11 hours 43 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 505 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS. DEADLY LIGHTNING WILL ALSO POSE A HAZARD. VERY HOT TEMPERATURES WILL OCCUR WITH HEAT INDEX READINGS RANGING FROM 103 TO 107 DURING THE AFTERNOON. THERE IS A RISK FOR HEAT RELATED ILLNESSES DUE TO PROLONGED EXPOSURE TO THE HEAT. THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY ACROSS NORTH CENTRAL KANSAS TODAY. FIRE CONTROL COULD BE VERY DIFFICULT AND REQUIRE EXTENDED EFFORT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM HOLTON TO CONCORDIA. DAMAGING WINDS AND LIGHTNING WILL AGAIN POSE A HAZARD. HOT TEMPERATURES WILL CONTINUE THURSDAY WITH HEAT INDEX READING AROUND 105. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER PER HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN AND WEAR SUNSCREEN. WOLTERS
In the hours before
Local storm report, Aug 20, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM WILLARD KS 60 MPH TSTM GUST
08/20/03 SHAWNEELocal storm report, Aug 20, 4:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM TOPEKA KS 60 MPH TSTM GUST
08/20/03 SHAWNEE LARGE TREE LIMB DOWN.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 40 min |
| Aug 20, 3:47 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 43 min |
| Aug 20, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 29 min |
| Aug 20, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 31 min |
| Aug 20, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 39 min |
| Aug 20, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
| Aug 20, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 40 min |
| Aug 20, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.